Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 142, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Oct 2, 2018, 8:53 AM MST for Yavapai County, Arizona. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 2, 2018, 8:53 AM MST (15:53 UTC)
- Expired
- Oct 2, 2018, 12:45 PM MST
- In force
- 4 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Phoenix radar (KIWA), 105 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 2, 11:20 AM MST | FLASH FLOOD | 2 Nnw Black Canyon City, AZ | RISE OF 3 FEET IN ABOUT TWO HOURS ALONG BLACK CANYON CREEK AT THE LOW WATER CROSSING OVER MAREN AVENUE IN BLACK CANYON CITY. RECORDED BY YCFCD STREAM GAUGE. |
| Oct 2, 11:45 AM MST | FLASH FLOOD | 4 Ese Cordes Junction, AZ | USGS STREAM GAUGE ALONG AGUA FRIA RIVER EAST OF CORDES JUNCTION RECORDED A RISE OF ABOUT 3.5 FEET IN THREE HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 147 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 3.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
703
WGUS55 KFGZ 021553
FFWFGZ
AZC025-021945-
/O.NEW.KFGZ.FF.W.0142.181002T1553Z-181002T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
853 AM MST TUE OCT 2 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 1245 PM MST
* At 849 AM MST, Doppler radar and automated rain gauges indicated
persistent rain producing totals of 1.5 to 2.5 inches across the
warned area over the past several hours. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Cordes Junction, Bumble Bee, Cordes Lakes, Crown King, Black Canyon
City, Rock Springs, Castle Hot Springs, Cordes, Spring Valley, Lake
Pleasant, Turney Gulch Group Campground and Hazlett Hollow
Campground.
* This warning includes the Agua Fria River, as well as numerous
smaller creeks and washes in the warned area. Expect several low
water crossings to be covered with flowing water, including in
Black Canyon City.
This includes the following highways...
Interstate 17 between mile markers 242 and 275.
State Route 69 between mile markers 263 and 268.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3397 11264 3413 11256 3425 11245 3433 11228
3450 11204 3443 11190 3403 11200 3405 11216
3401 11216 3402 11218 3398 11219 3395 11224
3392 11224 3388 11228
$$
AT2 follow-up statements
333
WGUS75 KFGZ 021715
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
1015 AM MST TUE OCT 2 2018
AZC025-021945-
/O.CON.KFGZ.FF.W.0142.000000T0000Z-181002T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
1015 AM MST TUE OCT 2 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM MST FOR
YAVAPAI COUNTY...
At 1010 AM MST, Doppler radar indicated that light to moderate rain
was continuing to fall over the warned area. Area automated gauges
had recorded from two to 3.5 inches of rain over the last
several hours. Flash flooding is likely ongoing.
At 10 AM MST, the stream gauge along the Agua Fria River at Rock
Springs recorded a stage of 5.1 feet, or about 640 cubic feet per
second. This is about a three-and-a-half foot rise since 730 AM.
Some locations that will experience flooding include...
Cordes Junction, Bumble Bee, Cordes Lakes, Crown King, Black Canyon
City, Rock Springs, Castle Hot Springs, Cordes, Spring Valley, Lake
Pleasant, Turney Gulch Group Campground and Hazlett Hollow
Campground.
This includes the following highways...
Interstate 17 between mile markers 242 and 275.
State Route 69 between mile markers 263 and 268.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3397 11264 3413 11256 3425 11245 3433 11228
3450 11204 3443 11190 3403 11200 3405 11216
3401 11216 3402 11218 3398 11219 3395 11224
3392 11224 3388 11228
$$819
WGUS75 KFGZ 021822
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
1122 AM MST TUE OCT 2 2018
AZC025-021945-
/O.CON.KFGZ.FF.W.0142.000000T0000Z-181002T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
1122 AM MST TUE OCT 2 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM MST FOR
YAVAPAI COUNTY...
At 1114 AM MST, Doppler radar indicated that light rain was falling
over the area, with some moderate rain largely near and east of
Interstate 17. Automated rain gauges have recorded from 2.25 to
almost four inches of rain over the past several hours. Flash
flooding of creeks, washes, and low water crossings is ongoing.
At 11 AM MST, the stream gauge along the Agua Fria east of Cordes
Lakes had risen about three feet since 8 AM and was measuring near
325 cubic feet per second.
Some locations that will experience flooding include...
Cordes Junction, Bumble Bee, Cordes Lakes, Crown King, Black Canyon
City, Rock Springs, Castle Hot Springs, Cordes, Spring Valley, Lake
Pleasant, Turney Gulch Group Campground and Hazlett Hollow
Campground.
This includes the following highways...
Interstate 17 between mile markers 242 and 275.
State Route 69 between mile markers 263 and 268.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3390 11232 3410 11252 3425 11245 3433 11228
3450 11204 3443 11190 3403 11200 3405 11216
3401 11216 3402 11218 3398 11219 3395 11224
3392 11224 3388 11228
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 3:40 AM MST, 5 hours 13 minutes earlier.
Area forecast discussion, Oct 2, 3:40 AM MST, 5 hours 13 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 340 AM MST Tue Oct 2 2018 .SYNOPSIS...Widespread showers and isolated thunderstorms will continue across northern Arizona through this evening before gradually tapering off. Unsettled, cool and showery weather is expected to persist for much of the remainder of the week. && .DISCUSSION...The remnants of Rosa have finally made their way northward into the region, with steady light to moderate rain falling across most of Yavapai, Coconino, and northern Gila counties early this morning. The highest rainfall rates observed have been between 0.25-0.50 inches per hour over Yavapai County. This area of heavier rainfall will continue to push north through the morning into Coconino County. Based on latest radar trends and model guidance, a reduction in forecasted rainfall amounts was made with this forecast package. Much drier air seen on water vapor imagery will push into the region late this afternoon and evening leading to a reduction in precipitation coverage and intensity. Total rainfall amounts through Wednesday morning are now expected to be in the 1-2 inch range over Yavapai and northern Gila counties with locally higher amounts of up to 3 inches on the south facing slopes. For the remainder of the area, a widespread 0.50-1.50 inch rainfall is expected. These rainfall totals could still produce flash flooding concerns across the region so the Flash Flood Watch remains in effect through 5 am Wednesday. However, based on the dry air noted above later shifts will determine whether it can be cancelled early. On Wednesday, the trough along the West Coast will move closer to the area leading to continued shower and thunderstorm chances. Low level moisture remaining in place along with increased shear and instability will produce an environment more favorable for some organized convection. Latest model guidance indicates the area of most concern would be across Yavapai and Coconino counties in the afternoon and evening hours. We will continue to monitor this potential closely. As the trough pushes through the region early Thursday, a brief lull in the active weather is expected through Friday. Long range model guidance continues to indicate a deep, cold trough digging into the region over the weekend and into early next week. This would bring unsettled weather with widespread showers including snow at the higher elevations and well below normal temperatures. Stay tuned. && .AVIATION...For the 12Z package...Moisture associated with the remnants of Tropical Storm Rosa will continue to move into the area from the south lowering ceilings and visibilities as the morning progresses. The most significant reductions to flight category will occur over higher terrain, primarily along and south of the Mogollon Rim. In addition, expect showers throughout the TAF period, with thunderstorms developing during the afternoon hours. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Widespread wetting rainfall continues today, with the highest amounts along and south of the Mogollon Rim. Between 1 to 2 inches of rain is forecast across portions of Yavapai and northern Gila counties, with locally higher amounts likely. Rain showers continue Wednesday, with the best chances across Yavapai and Coconino counties. .Thursday through Saturday...Unsettled weather will prevail with cooler temperatures and gusty southwest winds at times. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through late tonight FOR AZZ004>008-015-016- 018-037-038. && PUBLIC...TPS AVIATION...RR FIRE WEATHER...RR For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 11:41 AM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Oct 2, 12:47 PM MST | Areal Flood Advisory | FGZ | Yavapai | 6 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.